Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 265, NWS Wichita, KS

August 11, 2003Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2003, 3:12 AM CDT for Sedgwick County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 3:12 AM CDT (08:12 UTC)
Expired
Aug 11, 2003, 4:15 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 110812
SVRICT
KSC173-110915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 415 AM CDT.

* AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WHITEWATER...OR ABOUT 8 MILES
  SOUTHEAST OF NEWTON...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR VALLEY CENTER AROUND 325 AM CDT...
  NEAR PARK CITY AROUND 330 AM CDT...
  NEAR NORTHEAST WICHITA AND JABARA AIRPORT AROUND 335 AM CDT...
  NEAR EAST WICHITA AROUND 345 AM CDT...
  NEAR DOWNTOWN WICHITA AROUND 350 AM CDT...
  NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 355 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 415 AM CDT.

LAT...LON 3790 9717 3790 9739 3749 9750 3750 9716

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:54 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 11, 2:54 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT SUN AUG 10 2003

ONGOING CONVECTION DRIVEN BY APPROACHING UPPER WAVE/UPWARD MOTION.
MU CAPES OF 1000-1500J/KG AND 0-6KM SHEAR OF 40-50KTS SUPPORTING
SEVERE TSTRMS. IT APPEARS THAT ADDITIONAL STORMS MAY DEVELOP THROUGH
THE DAY AS MODEST UPWARD MOTION PERSISTS.  WILL UNDERCUT TEMP
GUIDANCE AND UP POPS ALL DAY. BEYOND TODAY...WILL KEEP CONDS MAINLY
DRY WITH NEAR/SLIGHTLY BELOW AVG TEMPS INTO MID WEEK WITH A GRADUAL
WARM UP THEREAFTER. NO CHANGES TO THE EXTENDED WITH NEXT FRONT
POTENTIALLY MOVING THROUGH SAT-SUN.

FCSTID =   11
ICT   87  66  88  65 /  30  10  10  10
HUT   89  64  89  65 /  20  10  10  10
EWK   88  64  88  65 /  30  10  10  10
EQA   87  65  88  65 /  30  10  10  10
WLD   87  66  87  65 /  30  10  10  10
RSL   89  63  89  63 /  10  10  10   5
GBD   89  62  89  63 /  10  10  10  10
SLN   88  64  89  65 /  20  10  10   5
MPR   88  64  88  65 /  30  10  10  10
CFV   86  64  86  66 /  40  10  10  10
CNU   86  63  86  64 /  40  10  10  10
K88   86  63  86  64 /  40  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 10, 4:30 PM CDT, 10 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH INTO EASTERN
KANSAS TONIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSHOWERS WILL MOVE ACROSS EASTERN KANSAS ON MONDAY.  THE
NEXT CHANCE FOR STORMS WILL BE FRIDAY INTO SATURDAY. SEVERE WEATHER
DOES NOT APPEAR LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE
NECESSARY IN PORTIONS OF SOUTHEASTE KANSAS LATE THIS TOWARDS
MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:49 AM CDTSevere Thunderstorm WarningICTMarion56 min
Aug 11, 1:57 AM CDTSevere Thunderstorm WarningICTButler63 min
Aug 11, 2:31 AM CDTSevere Thunderstorm WarningICTHarvey44 min
Aug 11, 2:48 AM CDTSevere Thunderstorm WarningICTCowley57 min
Aug 11, 3:42 AM CDTSevere Thunderstorm WarningICTSumner78 min
Aug 11, 3:45 AM CDTSevere Thunderstorm WarningICTCowley15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.